New Mexico, 2022

High Wind in New Mexico, April 22, 2022

April 22, 2022 · NWS EPZ · 5 events in 5 counties and zones

An upper low was moving out of the Great Basin and into western Wyoming. A strong surface low was over eastern Colorado with a lee trough extending down to Mexico east of the Rio Grande.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving out of the Great Basin and into western Wyoming. A strong surface low was over eastern Colorado with a lee trough extending down to Mexico east of the Rio Grande. Southwest winds across southwestern New Mexico gusted up to 70 mph as this system moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 10:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 22, 10:15 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1115 AM MDT Fri Apr 22 2022

.AVIATION...18Z TAF CYCLE
Strong wind and blowing dust will be the main aviation concerns
today. W/SW winds will strengthen through the mid afternoon for
all terminals up to 25-35G45KTs. Blowing dust could drop
visibilities down at all terminals, but have the highest
confidence in KDMN, KLRU, and KELP. KDMN may reach IFR conditions
at times. Frontal passage this evening may keep KELP gusting
through about 08Z. An AWW has been issued through 12Z Saturday.
Otherwise, winds begin to slowly decrease after 3Z.

&&
26

.PREV DISCUSSION...415 AM MDT Fri Apr 22 2022...

.SYNOPSIS...
Very windy today and very warm, but winds decrease as do
temperatures for Saturday. Sunday looks like a fantastic day. On
Monday, moisture returns to the area to bring low thunderstorm
chances through at least Tuesday or Wednesday. By the end of the
week, dry and somewhat breezy conditions return with highs back well
above normal.

&&

.DISCUSSION...
.SHORT TERM...This Afternoon through Tomorrow...
Very strong winds--potentially damaging--with blowing dust and high
fire danger is on tap for the Borderland today.  A strong upper
level trough, currently crossing CA, will move into the Central
Rockies by this evening, bringing a 110+ knot H25 jet into
northwestern NM, and a 45-55+ knot H7 jet max across SW and central
NM. At the surface, a rapidly strengthening surface low in Northern
Colorado will quickly increase the pressure gradient across the
region today. Model soundings show mixing this afternoon up to about
650mb, bringing the potential for the 55+ knot winds to mix to the
surface as wind gusts. Wind will begin to pick up after sunrise,
with peak wind speeds between 3pm and 10 pm. A High Wind Warning is
in effect this afternoon through through midnight for Hidalgo, Luna,
and Sierra Counties, and portions of Dona Ana, Grant, and Otero
Counties. Sustained winds of 40-50 mph with gusts to +60 can be
expected. A Wind Advisory remains in effect for the remaining
portion of the CWA. Blowing dust will result from the strong winds,
with widespread blowing dust expected along and south of the I-10
corridor, including Deming, Las Cruces, and El Paso. Air quality
models show the potential for thick near surface dust this
afternoon, the question is how quickly the blowing dust may get
lofted with the high mixing heights today. Regardless, expect
visibility issues if you are in this corridor. One thing that will
need to be monitored will be a Pacific front that will be moving
across the forecast area this evening, which may keep winds
elevated, especially as it crosses the Franklins and pushes east
later this evening. El Paso, Hudspeth and southern Otero Counties
are currently only in a Wind Advisory. MAV guidance is hinting that
it may come close to warning criteria with FROPA, but the strong
winds may also be short lived. Again, something to watch. Otherwise
wind will slowly decrease after midnight, becoming 10-20 mph across
the region by the morning. The exception will be the Sacramento
mountains as they will stay breezy overnight. Temperatures will be
above normal 5-10 degrees today, with several lowland locations in
the 90s, especially east of the Rio Grande River. Despite the
increased wind Saturday morning, the cooler airmass will bring lows
to below normal for areas west of the Rio Grande River.

&&

.LONG TERM...
The weekend is looking pretty nice with Sunday as the "pick of the
litter." For both days, we'll remain at the base of an UL trough,
but jet flow aloft will be decreasing. There will still be enough
energy aloft on Saturday for a relatively weak lee side low across
KS, which lead to a breezy day with speeds topping out around 20
mph. Highs will be close to normal. On Sunday, the jet stream
decreases further while surface high pressure moves through the
Plains. Thus, winds will be pretty light on Sunday with highs
continuing to be near seasonal averages.

On Monday, the high pressure over the Plains will continue to build,
which will force an easterly push through the CWA. While the air
mass has a Canadian origin, very little of the cooler air will
actually make into the area, which means highs will change very
little from Sunday. The main thing this change in wind will do is
open us to some heavily modified Gulf of Mexico moisture with dew
points expected to rise. Aloft, however, the area will be beneath an
upper ridge, so there will not be much to lift said moisture into
precip except for terrain and the lingering boundary. Nevertheless
models are still trying to hint at isolated thunderstorms with the
GFS still insisting a weak s/w will ride the ridge. Although already
low confidence is waning that we will see much if any precip, I kept
the broad low-pops provided by the NBM.

The moisture will begin to exit the area on Wednesday as flow aloft
becomes more southwesterly. I will note that models continue to slow
the exit of this moisture, especially the GFS. The 00z GFS carries
precip chances now well into Wednesday night. Either way, the
exiting of the moisture will signal a return to above normal
temperatures and zero precip chances.

&&

.FIRE WEATHER...
Critical to extremely critical fire weather conditions today. A
strong, upper level trough will move into the Central Rockies this
afternoon, at the same time a surface low will deepen in N. CO. This
will result in very strong winds across the forecast area. In
addition, high temperatures 5-10 degrees above the seasonal normal
and Min RH values at 5-15% will help shape a high-end fire weather
day. Winds decrease overnight to 10-20 mph by Saturday morning. Max
RH recoveries are only 25-50 percent. On Saturday, the forecast area
will remain under westerly to northwesterly flow aloft, supporting
afternoon breezes across all fire weather zones. Winds are currently
just under red flag criteria, but Min RH values stay low -- 7-17%
across the area. SPC has highlighted the region with elevated fire
weather conditions. Max vent rates excellent today, good to
excellent on Saturday and Sunday.

Temperatures will be back to around the seasonal average Saturday
through Tuesday with light afternoon breezes. Run-to-run model
guidance continues to hint at an increase in moisture towards the
middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  56  80  50 /   0   0   0   0
Sierra Blanca           90  52  76  50 /   0   0   0   0
Las Cruces              90  48  78  45 /   0   0   0   0
Alamogordo              88  47  74  44 /   0   0   0   0
Cloudcroft              64  34  50  32 /   0   0   0   0
Truth or Consequences   85  46  76  43 /   0   0   0   0
Silver City             76  40  66  41 /   0   0   0   0
Deming                  87  44  76  40 /   0   0   0   0
Lordsburg               84  39  74  39 /   0   0   0   0
West El Paso Metro      91  53  79  51 /   0   0   0   0
Dell City               93  51  78  43 /   0   0   0   0
Fort Hancock            96  52  82  47 /   0   0   0   0
Loma Linda              85  49  71  47 /   0   0   0   0
Fabens                  94  52  80  47 /   0   0   0   0
Santa Teresa            89  47  77  44 /   0   0   0   0
White Sands HQ          88  53  76  50 /   0   0   0   0
Jornada Range           86  47  75  42 /   0   0   0   0
Hatch                   87  47  77  43 /   0   0   0   0
Columbus                88  47  78  45 /   0   0   0   0
Orogrande               89  51  76  46 /   0   0   0   0
Mayhill                 77  42  65  36 /   0   0   0   0
Mescalero               75  37  62  34 /   0   0   0   0
Timberon                74  38  61  35 /   0   0   0   0
Winston                 82  29  75  28 /   0   0   0   0
Hillsboro               81  42  74  43 /   0   0   0   0
Spaceport               85  43  76  42 /   0   0   0   0
Lake Roberts            76  33  68  33 /   0   0   0   0
Hurley                  80  37  70  36 /   0   0   0   0
Cliff                   85  30  76  28 /   0   0   0   0
Mule Creek              75  37  68  29 /   0   0   0   0
Faywood                 80  39  70  40 /   0   0   0   0
Animas                  84  39  76  39 /   0   0   0   0
Hachita                 84  39  76  39 /   0   0   0   0
Antelope Wells          83  44  77  42 /   0   0   0   0
Cloverdale              77  40  72  42 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory until 8 PM MDT this evening for NMZ407-411-
     413.

     Red Flag Warning until 10 PM MDT this evening for NMZ110>113.

     Wind Advisory until midnight MDT tonight for NMZ401-411-413-417.

     High Wind Warning until midnight MDT tonight for NMZ402>410-412-
     414>416.

TX...Blowing Dust Advisory until 8 PM MDT this evening for TXZ418-419.

     Red Flag Warning until 10 PM MDT this evening for TXZ055-056.

     Wind Advisory until midnight MDT tonight for TXZ418>424.

&&

33/34/26
Hazardous weather outlook, Apr 22, 3:37 AM MST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
437 AM MDT Fri Apr 22 2022

NMZ401>417-TXZ418>424-231045-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
437 AM MDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Critical to extreme fire weather conditions along with strong and
gusty winds and lowered visibility due to blowing dust are
expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is also a slight chance for thunderstorms on Monday and
Tuesday. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Tularosa Basin

When
April 22, 12:00 PM MST to 6:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A peak gust of 64 mph was recorded at the Rad mesonet site on the White Sands Missile Range. Other wind gusts across the zone included 63 mph at the Brillo West and Delta Clipper sites also on the missile range.

High Wind, Southern Tularosa Basin

When
April 22, 12:00 PM MST to 6:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The Mesonet site at San Augustin Pass recorded a peak gust of 70 mph.

High Wind, Sierra County Lakes

When
April 22, 12:00 PM MST to 6:00 PM MST
Where
Sierra County Lakes forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The Truth or Consequences Airport recorded a peak gust of 62 mph. Other wind gusts included 59 mph at Spaceport America and 58 mph at Arrey.

High Wind, Southwest Desert/Lower Gila River Valley

When
April 22, 12:00 PM MST to 6:00 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A peak gust of 59 mph was recorded at the New Mexico DOT site on Interstate 10 near mile marker 12, which is west of Lordsburg.

High Wind, Southern Gila Highlands/Black Range

When
April 22, 12:00 PM MST to 6:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The RAWS site on Burro Mountain recorded a peak gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019646, 1019648, 1019649, 1019650, 1019652.